West Virginia, 2024

Flooding in West Virginia, May 24, 2024

May 24, 2024 · NWS RNK · 3 events in 1 county or zone

An upper level disturbance triggered a line of showers with embedded thunderstorms south of an east to west oriented stationary front south of the Great Lakes region. This area of precipitation passed across Greenbrier County during the early morning hours of May 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance triggered a line of showers with embedded thunderstorms south of an east to west oriented stationary front south of the Great Lakes region. This area of precipitation passed across Greenbrier County during the early morning hours of May 24th. Precipitable water values ahead of the disturbance were observed to be around 1.2 inches per SPC Mesoanalysis, which is around the 75th percentile for late May. Despite the activity moving to the east at around 25 mph, the showers and storms produced rainfall amounts ranging from 1.75 to 2.5 inches over a roughly three hour period across southern Greenbrier County, with rainfall rates at times of three to locally six inches per hour. Runoff from the rainfall was sufficient to cause multiple smaller streams across the southern portion of the county to experience minor flooding. There are multiple tunnels under an elevated railway in the southern portion of the county where a road shares the tunnel with a stream. Flooding of these streams caused the tunnels to flood, thereby making them impassible to traffic. One automobile became stranded in a flooded tunnel, with the vehicle's occupant(s) requiring assistance to evacuate the tunnel to higher ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 24, 5:57 AM EST, 3 minutes earlier.

Area forecast discussion, May 24, 5:57 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
657 AM EDT Fri May 24 2024

.SYNOPSIS...
A front stalled across the Ohio Valley will result
in multiple days with showers and thunderstorms over
the area. Then a low pressure system crossing the Great Lakes
will push a cold front through the Mid Atlantic region early
Tuesday. This will lead in drier and cooler weather for the
middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM EDT Friday..

Key message:

   - Best probability of precipitation is this morning

Water vapor satellite images showed a well defined short wave along
the Ohio River between Ohio and Kentucky early this morning. This
feature was tracking northeast along with clusters of showers and
thunderstorms over the Mid Atlantic region.  HRRR bring showers and
thunderstorms across southeast West Virginia and the Alleghany
highlands closer to the upper wave this morning. The upper trough
with this wave will be along the east coast by afternoon.

Surface and low level winds turn to the northwest to northeast
during the day and the air mass will not be more stable this
afternoon and tonight. This will limit the areal coverage and
intensity of any showers and thunderstorms and removes the area from
the marginal risk of severe weather and excessive rainfall.

Bufkit forecast soundings show mid and upper levels drying out
behind the short wave. But with lingering low level moisture and
some westerly component to the wind will not get rid of much cloud
cover. The combination of light wind and near surface moisture may
result in patchy fog overnight.

No significant changes planned to temperatures in this time frame.
Still above normal, especially for the lows.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 145 AM EDT Friday...

Key Points:

1. Scattered showers and storms for Saturday.
2. A brief dry period late Saturday night and early Sunday.
3. Better chances of showers and storms Sunday afternoon through
Monday night with the approach and passage of a cold front.
4. Above average temperatures through the period.

A look at the 23 May 12Z NCEP Ensemble Mean 500 mb Geopotential
heights shows our region on Saturday within a nearly zonal flow.
However, even with ensemble averaging, a weak shortwave trough is
depicted crossing our area within this flow. Across the Rockies, a
stronger low/trough is developing. On Sunday, a shortwave ridge now
is depicted over our region, with a shortwave trough over the mid-
Mississippi River valley. The broader trough across western CONUS is
expected to move closer to central CONUS and lose a bit of its
amplification. By Monday morning, the central CONUS trough shows
signs of deepening closer to the Mississippi Valley. By late Monday
night, this trough trends a bit negatively tilted as its axis swings
into the Southern Appalachians. At the surface, on Saturday morning,
a cold front is expected to extend from the central Great Lakes
region south into the Ohio Valley. By Sunday morning, this front
will have moved through our region and be located along eastern
VA/NC. An area of low pressure will also be located across the
Central Plains states. By Monday morning, this same low is expected
to be over the mid-West with an associated cold front trailing
southwest across the Lower Ohio and Tennessee Valleys. By late
Monday night, the low will be near the Ontario/Quebec border with
the front located east of our region.

Output from the 23 May 12Z Ensemble Situational Awareness Table
shows 850mb temperatures across the area are expected to be around
+16C Saturday, +16C to +17C Sunday and Monday. Those areas touching
+17C will see values within the 90 to 97.5 percentile of the 30-year
climatology. Precipitable Water values on Saturday will average 1.25
inches across the area, 1.00 to 1.25 inches on Sunday, and 1.00 to
1.50 inches on Monday, with the high end of this range across
eastern parts of the region.

The above weather scenario suggestion the following forecast for the
area. Saturday will be a day with scattered showers and storms
thanks to the passing shortwave trough. However, by late Saturday
night into the first part of Sunday, we may have a break in the
activity with the quick passage of the shortwave ridge. However, by
the afternoon, the influence of the next advancing system will be
noted by an increase in shower and storm activity heading into the
evening hours, especially western parts of the area. Sunday night
into Monday precipitation probabilities will continue to be greatest
across western parts of the area with the approach of a strong cold
front. Either late Monday afternoon or early Monday night, the cold
front is expected to cross our region. Behind the front, winds shift
northwest and become gusty. Some guidance offers 850mb winds around
30kts Monday night. These winds and perhaps a reinforcing front will
allow for isolated to scattered showers across the mountains late
Monday night. Temperatures during this portion of the forecast are
expected to be well above normal for this time of year.

Confidence levels for this section of the forecast are moderate.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 145 AM EDT Friday...

Key Points:

1. Residual showers across SE WV Tuesday and Wednesday
2. Trending cooler through the period.

A look at the 23 May 12Z NCEP Ensemble Mean 500 mb Geopotential
heights shows a slow progression eastward of an upper longwave
trough. The feature will extend from the central Great Lakes region
to eastern TN Tuesday morning, have made little progress eastward by
Wednesday morning, and by Thursday morning be centered from NY south
to eastern SC. At the surface, a cold front will be located east of
the region with a northwest flow regime behind it over our area.
High pressure will be over the Central Plains. As we progress into
Thursday, the center of the high progresses into the Mississippi
River Valley while the front hugs the Atlantic Coast.

Output from the 23 May 12Z Ensemble Situational Awareness Table
shows 850mb temperatures trending lower than recent days, with
numbers more in the +12C to +14C range on Tuesday. For Wednesday and
Thursday, the downward trend continues with values around +10C.
Precipitable Water values will average 0.75 to 1.00 inch on Tuesday,
0.75 inch on Wednesday, and 0.75 inch or slightly less on Thursday.

The above weather scenario suggests a trend these three days with
decreasing chances of showers and storms as high pressure progresses
towards the area from the west. However, with a persistent northwest
flow between the approaching high and the departing low, we may see
at least scattered showers over parts of Southeast West Virginia.
Additionally, with the axis of the upper trough slow to progress
across the region, we will likely maintain some degree of steep
lapse rates aloft helping to promote instability, perhaps helping to
generate some showers east of the Blue Ridge, especially on Tuesday.
Temperatures during this portion of the forecast will begin a few
degrees above normal. By Wednesday, values a few degrees below
normal are expected.

Confidence levels for this section of the forecast are moderate.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 650 AM EDT Friday..

Scattered MVFR showers this morning then VFR this afternoon.

KFCX NWS was showing an MCV over KLWB this morning. This
feature was associated with an upper level short wave and was
tracking northeast along with clusters of showers and MVFR
thunderstorms over the Mid Atlantic region.

Last few runs of the SPC HRRR bring showers and thunderstorms
across southeast West Virginia and the Alleghany highlands then
dissipates much of the precipitation by 14Z/10AM with the upper
wave then along the east coast by 18Z/2PM. Have maintained at
least a low probability of precipitation until the winds turn
to the northwest to northeast and the air mass becomes more stable
this afternoon and tonight.

Bufkit forecast soundings show mid and upper levels drying out
behind the short wave. But with lingering low level moisture and
some westerly component to the wind may not get rid of much
cloud cover. Do have VFR ceilings lifting and becoming sct
gradually.

The combination of light wind and near surface moisture may
result in patchy MVFR to IFR fog overnight. This will be highly
dependent on the clouds clearing out.

Below average confidence for ceiling, wind, and visibility

EXTENDED AVIATION OUTLOOK...

Periods of showers and thunderstorms, especially each afternoon
and evening, will continue through Monday. MVFR conditions remain
likely with any of the thunderstorms.

A front will cross through the area early Tuesday turning winds
to the northwest and eventually bringing drier air in the area.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/NF
Hazardous weather outlook, May 24, 3:43 AM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
443 AM EDT Fri May 24 2024

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-250845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
443 AM EDT Fri May 24 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Greenbrier

When
May 24, 6:00 AM EST to 9:30 AM EST
Where
Greenbrier County, 0.33 mi ESE of Caldwell to 0.35 mi ESE of Caldwell
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.778, -80.395

The railroad tunnel on Route 63 was flooded and impassible due to runoff from heavy rainfall flooding the creek that shares the tunnel with the road. One water rescue was required for a vehicle stranded in the tunnel.

Flood, Greenbrier

When
May 24, 6:00 AM EST to 9:30 AM EST
Where
Greenbrier County, 1.46 mi W of Harts Run to 1.45 mi W of Harts Run
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.768, -80.356

The Harts Run Tunnel under the railroad on Route 60 was flooded and impassible due to runoff from heavy rainfall flooding Harts Run that shares the tunnel with the road.

Flood, Greenbrier

When
May 24, 6:00 AM EST to 9:30 AM EST
Where
Greenbrier County, 0.39 mi ENE of Tuckahoe to 0.36 mi ENE of Tuckahoe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.753, -80.274

The railroad tunnel on Tuckahoe Road was flooded and impassible due to runoff from heavy rainfall flooding Dry Creek that shares the tunnel with the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176354, 1176356, 1176357.